Arkansas, 2003

Damaging Wind in Arkansas, April 6, 2003

April 6, 2003 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 6, 2:00 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 6, 2:00 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SUN APR 6 2003

BUSY AFTERNOON IN CENTRAL MISSISSIPPI AS SUPER CELLS CONTINUE TO
TRACK TO THE EAST ACROSS THE AREA. THERE HAVE BEEN NUMEROUS REPORTS
OF LARGE HAIL...SEVERE WINDS AND FLOODING WITH THESE STORMS. THE
CURRENT SUPER CELLS WILL LIKELY EXIT THE CWA BEFORE THE AFTERNOON
ENDS BUT RUC ANALYSIS HAS THE MAIN SPEED MAX OVER NORTHEAST TEXAS
APPROACHING THE AREA. UPSTREAM PROFILERS SHOW THE LOW LEVEL JET
INCREASING AS WELL. SURFACE TEMPERATURES ACROSS SOUTHERN LOUISIANA
AND SOUTHERN MISSISSIPPI ARE IN THE LOWER 80S WITH DEW PTS IN THE
UPPER 60S WHICH SHOULD ALSO HELP FUEL LATER DEVELOPMENT. SATELLITE
IMAGERY SHOWS TWO ADDITIONAL LINES OF THUNDERSTORMS FORMING OVER
EAST TEXAS ALONG AND AHEAD OF THE COLD FRONT THAT WILL LIKELY AFFECT
OUR AREA LATER TONIGHT.

THE SURFACE LOW ASSOCIATED WITH THE COLD FRONT WILL MOVE TO THE
NORTHEAST FROM CENTRAL OKLAHOMA TO CENTRAL OHIO BY NOON MONDAY
BEFORE SHIFTING EAST. THE COLD FRONT WILL MOVE INTO THE DELTA REGION
BY MORNING BUT SLOW AND STALL NEAR THE NATCHEZ TRACE MONDAY
AFTERNOON. IN ADDITION TO MORE SEVERE THUNDERSTORMS ACROSS THE AREA
TONIGHT...DAYTIME HEATING WILL AID THE DEVELOPMENT OF SEVERE STORM
DEVELOPMENT AGAIN MONDAY AFTERNOON ALONG AND SOUTH OF THE FRONT. A
LOW PRESSURE CENTER WILL FORM ON THE FRONT OVER SOUTHEAST TEXAS
MONDAY NIGHT AND RIDE TO THE NORTHEAST ALONG THE FRONT. THIS LOW
WILL TRACK OVER OUR AREA TUESDAY FINALLY DRAGGING THE COLD FRONT
SOUTH OF OUR AREA AND USHERING IN A MUCH COOLER AND DRIER AIRMASS
WEDNESDAY.

LONG RANGE MODELS STILL HAVE DIFFERENCES ON POSITION AND TIMING OF A
CLOSED UPPER LOW JUST EAST OF OUR AREA WEDNESDAY NIGHT. THIS LOW
WILL HOLD CLOUD COVER IN OVER MUCH OF THE AREA WEDNESDAY BEFORE IT
SHIFTS TO THE EAST. HIGH PRESSURE SURFACE AND ALOFT WILL BUILD OVER
THE AREA FRIDAY THROUGH SUNDAY PROVIDING WARM AND DRY WEATHER.

PRELIMINARY NUMBERS...
JAN 065/079/057/069/042 7372-
MEI 065/079/059/069/043 7572-

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Apr 6, 2:17 PM CST, 1 hour 18 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CDT SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
STRONG THUNDERSTORMS CONTINUE TO MOVE THROUGH PORTIONS OF CENTRAL
AND EAST MISSISSIPPI.  THE STORMS HAVE PRODUCED HAIL TO THE SIZE
OF GOLF BALLS...WINDS IN EXCESS OF 60 MPH...AND TORRENTIAL
RAINFALL.  IN ADDITION...THERE HAVE BEEN NUMEROUS REPORTS OF
DAMAGE WITH THE PASSAGE OF THESE STORMS.

FURTHERMORE...ANOTHER LINE OF STRONG THUNDERSTORMS IS DEVELOPING
ACROSS PORTIONS OF ARKANSAS...LOUISIANA AND TEXAS.  THIS LINE
WILL CONTINUE TO MOVE EASTWARD THROUGH THE LOWER MISSISSIPPI
RIVER VALLEY.  ATMOSPHERIC CONDITIONS WILL AGAIN BE RIPE FOR
NUMEROUS STRONG AND SEVERE THUNDERSTORMS.  THE RISKS ASSOCIATED
WITH THESE STORMS WILL BE LARGE HAIL...TO THE SIZE OF GOLF BALLS
OR LARGER...GUSTY WINDS IN EXCESS OF 60 MPH...TORRENTIAL RAINFALL
AND ISOLATED TORNADOES.

THE THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA
OVERNIGHT...HOWEVER A COLD FRONT IS EXPECTED TO REMAIN ACROSS THE
REGION.  STRONG STORMS MAY AGAIN BE POSSIBLE ALONG AND SOUTHEAST
OF THE NATCHEZ TRACE PARKWAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR
RADIO STATION FOR UPDATES ON THIS DANGEROUS SEVERE WEATHER
EPISODE.

...FLOODING...
PERIODS OF HEAVY RAINFALL WILL OCCUR WITH THUNDERSTORMS THAT
DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF
MISSISSIPPI THIS AFTERNOON AND TONIGHT. AREAS OF PONDING CAN BE
EXPECTED ON ROADWAYS AND IN LOW LYING AREAS DURING AREAS OF HEAVY
RAIN.  AREAS OF FLOODING HAVE BEEN REPORTED WITH THE
THUNDERSTORMS THAT HAVE AFFECTED THE REGION EARLIER THIS
AFTERNOON.  ADDITIONAL RAINFALL WILL AGGRAVATE THE ALREADY
SATURATED SOIL CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...
A COLD FRONT WILL BECOME STALLED OVER THE REGION MONDAY NIGHT AND
TUESDAY...WHILE A SURFACE LOW PRESSURE MOVES NORTHEAST OUT OF THE
WESTERN GULF OF MEXICO.  STRONG STORMS MAY BE POSSIBLE ON MONDAY
NIGHT AND TUESDAY...PRIMARILY ALONG AND SOUTHEAST OF THE NATCHEZ
TRACE PARKWAY.	IN ADDITION...A VERY MOIST AIRMASS WILL BE IN
PLACE LENDING TO THE POTENTIAL FOR PERIODS OF HEAVY RAINFALL AREA
WIDE.  PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL CONTINUE
TO BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 6, 1:54 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    RIDGELAND                 MS   WIND DAMAGE
04/06/03   MADISON                        BUSINESS/BUILDING
                                          DAMAGED.  PARTIAL DAMAGE
                                          TO ROOF AT LEVI STRAUSS
                                          BUILDING.  SIGNIFICANT
                                          WATER DAMAGE.

0211 PM    LENA                      MS   WIND DAMAGE
04/06/03   LEAKE                          NUMEROUS TREES DOWN.
                                          REPORTED BY LEAKE COUNTY
                                          EMA.

0215 PM    15 NE FOREST              MS   1.00 INCH HAIL
04/06/03   SCOTT                          REPORTED BY HAM RADIO
                                          OPERATOR.

0237 PM    8 NE FOREST               MS   0.75 INCH HAIL
04/06/03   SCOTT                          HAM RADIO OPERATOR
                                          REPORT.

0240 PM    LEESBURG                  MS   WIND DAMAGE
04/06/03   RANKIN                         NUMEROUS TREES AND
                                          POWERLINES DOWN ON
                                          LEESBURG RD. REPORTED BY
                                          SKY WARN.

0245 PM    MADISON                   MS   FLOODING
04/06/03   MADISON                        HWY 51 CLOSED DUE TO 2
                                          FEET OF WATER, IN THE
                                          CITY OF MADISON. REPORTED
                                          BY SKY WARN.
Local storm report, Apr 6, 2:40 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    8 W UNION                 MS   0.88 INCH HAIL
04/06/03   NEWTON                         NICKEL SIZE HAIL 2 INCHES
                                          DEEP.  REPORTED BY MS
                                          STATE CHASE TEAM.

0230 PM    8 W UNION                 MS   WIND DAMAGE
04/06/03   NEWTON                         OUTBUILDING DESTROYED AND
                                          BLOWN ACROSS HIGHWAY 492.
                                          NUMEROUS TREES DOWN.
                                          REPORTED BY MS STATE
                                          CHASE TEAM.

0317 PM    MORTON                    MS   0.75 INCH HAIL
04/06/03   SCOTT                          PENNY SIZE HAIL REPORTED
                                          1/2 MILE SOUTH OF I-20 BY
                                          HAM RADIO OPERATOR.

0310 PM    FANNIN                    MS   FLOODING
04/06/03   RANKIN                         OUTBUILDINGS AND 5-8
                                          HOMES FLOODED 1 MILE OFF
                                          HIGHWAY 471.  WATER 10-12
                                          INCHES DEEP.

0327 PM    COLLINSVILLE              MS   1.25 INCH HAIL
04/06/03   LAUDERDALE                     HALF DOLLAR SIZE HAIL
                                          REPORTED NEAR OKTIBBEHA
                                          LAKE BY MS STATE CHASE
                                          TEAM.

0335 PM    5 N MERIDIAN              MS   1.75 INCH HAIL
04/06/03   LAUDERDALE                     GOLFBALL HAIL REPORTED BY
                                          SKYWARN.
Local storm report, Apr 6, 3:00 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    FOREST                    MS   0.75 INCH HAIL
04/06/03   SCOTT                          ALSO TORRENTIAL RAIN.
                                          POWER OUT.  REPORTED BY
                                          SKYWARN.

1208 PM    REDWOOD                   MS   WIND DAMAGE
04/06/03   WARREN                         POSSIBLE TORNADO...50 X
                                          100 FOOT SECTION OF
                                          REDWOOD SCHOOL RIPPED
                                          OFF.  POWER POLES BLOWN
                                          DOWN.  SIGNIFICANT WIND
                                          DAMAGE IN AREA.

0340 PM    FOREST                    MS   0.75 INCH HAIL
04/06/03   SCOTT                          REPORTED BY FIRE
                                          DEPARTMENT.

0338 PM    MARION                    MS   1.00 INCH HAIL
04/06/03   LAUDERDALE                     REPORTED BY MS STATE
                                          CHASE TEAM.

0345 PM    5 N MERIDIAN              MS   WIND DAMAGE
04/06/03   LAUDERDALE                     POSSIBLE TORNADO.  TREES
                                          BLOWN DOWN ONTO
                                          APARTMENTS ALONG HIGHWAY
                                          39 NORTH OF MERIDIAN.
                                          REPORTED BY SKYWARN.

0335 PM    CLINTON                   MS   FLOODING
04/06/03   HINDS                          2 FEET OF WATER IN
                                          BASEMENT OF HOUSE.  POND
                                          OVERFLOWED AND FLOODED
                                          HOUSE.

0316 PM    COLLINSVILLE              MS   WIND DAMAGE
04/06/03   LAUDERDALE                     POSSIBLE TORNADO...TREES
                                          DOWN AND ROOFS OFF AT
                                          PHILLIPS GROCERY ON
                                          HIGHWAY 19 NORTH OF
                                          MERIDIAN.
Local storm report, Apr 6, 3:06 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    JACKSON                   MS   FLOODING
04/06/03   HINDS                          STREET FLOODING AND
                                          FLOODING OF BRISTOL PARK
                                          APARTMENTS.  CREEK WEST
                                          OF TAGALOO COLLEGE OUT OF
                                          ITS BANKS.  REPORTED BY
                                          SKYWARN.

0340 PM    SHUQUALAK                 MS   0.75 INCH HAIL
04/06/03   NOXUBEE                        REPORTED BY NOXUBEE
                                          COUNTY SHERIFFS OFFICE.
                                          35 MPH WIND GUST ALSO.
Local storm report, Apr 6, 3:27 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
427 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    4 N CHUNKY                MS   1.00 INCH HAIL
04/06/03   NEWTON                         WIND GUSTS TO 70 MPH.
                                          REPORTED BY MS STATE
                                          CHASE TEAM.
Local storm report, Apr 6, 3:28 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
428 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    4 N CHUNKY                MS   70 MPH WIND GUST
04/06/03   NEWTON                         REPORTED BY MS STATE
                                          CHASE TEAM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chicot

When
April 6, 3:35 PM CST
Where
Chicot County, Eudora
Measured
55 kt (63 mph) estimated sustained
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.117, -91.267

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348886.